South Dakota, 2020

Hail in South Dakota, June 2, 2020

June 2, 2020 · NWS UNR · 1 event in 1 county or zone

An early morning thunderstorm became severe in the Lemmon area, producing hail to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

An early morning thunderstorm became severe in the Lemmon area, producing hail to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 2, 3:29 AM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 2, 3:29 AM MST, 1 hour 6 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
429 AM MDT Tue Jun 2 2020

.DISCUSSION...(Today Through Monday)
Issued at 128 AM MDT Tue Jun 2 2020

The northern plains remains beneath an upper ridge,
while an upper low spins off the coast of CA. Skies are mostly clear
across the majority of the CWA; however, a few showers/storms have
developed to the northwest, which CAMS indicate will track through
northwestern SD this morning. Surface map shows stationary boundary
draped across southwestern and central SD. At 2 AM, temperatures are
in and around the 60s, with variable winds around 10 kts.

Ridging will transition to zonal flow today and for much of the
week, as several shortwaves cross the region. With cool air
advecting into the area, highs will range from the lower 70s across
northeastern WY and the Black Hills to the mid 80s across central
SD. The next round of storms may develop as early as this afternoon
over the convergence zone of the southern foothills, where some
instability develops this afternoon. Storms are expected to expand
in coverage this evening and overnight across much of the CWA, when
a weak shortwave moves into the area beneath upper divergence. Some
strong to marginally severe storms will be possible; additionally,
with PWATs 150-200% of normal across northeastern WY and
southwestern SD, heavy rain may become an issue for areas beneath
training storms.

Showers/storms will continue tracking across western SD Wednesday
morning, with weak instability. Thinking best forcing will be east
of the area by the afternoon when CAPE increases. Although a strong
to severe storm cannot be ruled out, not seeing a widespread severe
threat Wednesday.

A few showers/storms will be possible again Thursday as weak upper
energy continues to pass over the area. On Friday, upper ridging
will rebuild as the aforementioned CA coast upper low begins to push
onshore, resulting in a mostly dry day. Upper low will weaken into a
fast-moving shortwave as it approaches the northern plains
through SW flow. GFS is still the most aggressive solution, while
the EC has the wave a little farther west, leaving the CWA mostly
dry. The Canadian is somewhere in between. Will continue to watch
this system for its potential to bring severe weather Saturday.

&&

.AVIATION...(For the 12Z TAFS Through 12Z Wednesday Morning)
Issued At 426 AM MDT Tue Jun 2 2020

Area of MVFR ceilings will persist across northwest South Dakota
through this morning...with a brief period of IFR ceilings around
the northern Black Hills. Ceilings will improve to VFR late this
morning. A few thunderstorms will move through northwest South
Dakota early this morning. Brief IFR conditions are possible with
any stronger storm. VFR conditions expected this afternoon. More
thunderstorms will move across the area late this afternoon into
tonight...local IFR conditions with the thunderstorms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Pojorlie
AVIATION...7
Hazardous weather outlook, Jun 2, 1:26 AM MST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
226 AM MDT Tue Jun 2 2020

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
226 AM MDT Tue Jun 2 2020 /326 AM CDT Tue Jun 2 2020/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon into tonight. A
few storms may be strong to severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Much of this week looks active with thunderstorms, some of which
will be severe at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 2, 3:54 AM MST, 41 minutes before
Special Weather Statement
National Weather Service Rapid City SD
454 AM MDT Tue Jun 2 2020

SDZ002-021200-
Perkins SD-
454 AM MDT Tue Jun 2 2020

...STRONG THUNDERSTORM OVER NORTHERN PERKINS COUNTY...

At 454 AM MDT, Doppler radar was tracking a strong thunderstorm near
Lodgepole, or 12 miles south of Hettinger, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lemmon, Lodgepole, White Butte, Shadehill and Shadehill Reservoir.

LAT...LON 4594 10200 4565 10201 4567 10296 4573 10296
      4594 10282
TIME...MOT...LOC 1054Z 255DEG 32KT 4583 10270

Pojorlie

The radar

The Bismarck radar (KBIS), 142 km away, was scanning. The volume nearest the first event began at 11:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Perkins

When
June 2, 4:35 AM MST
Where
Perkins County, Lemmon
Measured
1 in hail
Reported by
COOP Observer
Coordinates
45.940, -102.160

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891561.